Alert archive / Utah / Flash Flood Warnings in 1997
Flash Flood Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 1997, 4:24 PM MDT for Grand County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 4:24 PM MDT (22:24 UTC)
- Expired
- Jul 19, 1997, 4:50 PM MDT
- In force
- 26 min
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 118 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGJT 192223 FFWGJT UTC019-192320- BULLTIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 424 PM MDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING AND FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAND COUNTY UTAH - EAST CENTRAL UTAH * SEVERE THUNDERSTORM WARNING UNTIL 450 PM MDT FLASH FLOOD WARNING UNTIL 520 PM MDT * SOME LOCATIONS/STREAMS AFFECTED AREA BETWEEN MOAB TO CASTLE VALLEY CASTLE VALLEY AREA * AT 410 PM MDT RADAR INDICATED A SEVERE THUNDERSTORM IN THE CASTLE VALLEY VICINITY MOVING NORTHEAST 5 TO 10 MPH. * THE STORM IS EXPECTED TO BE MOVE SLOWLY TO THE NORTHEAST OF CASTLE VALLEY. AS THE STORM APPROACHES...GET INTO A STURDY SHELTER THAT IS AWAY FROM LOW LYING AREAS WHICH ARE PRONE TO FLOODING. JAD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 12:21 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 12:21 PM MDT, 4 hours 3 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200015- WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1222 PM MDT SAT JUL 19 1997 MDL PROBS AGAIN THIS MORNING. WEAK SHRT WV WILL MOVE INTO NWRN CO BY LT AFTN AS LOW IN ID WEAKENS AND SLOWLY DRIFTS NNE. FAIRLY HIGH PWS AND LIGHT UPR WINDS WOULD ARGUE FOR THE POSSIBILITY OF LCLY HVY RAINS. CONFIDENCE IN UA FEATURES LOW THIS MORNING INVOF SW AS BAD WIND DATA MADE IT INTO MDL RUNS. CODING AND OR TRACKING PROBLEMS SUSPECTED AFTER SEEING 77KT WND AT FGZ...PHONE CALL CONFIRMED THE ABOVE. AS A RESULT JET STREAK NRN AZ DOES NOT EXIST. ALSO SUSPECT OUR SOUNDING WAS SOMEWHAT CONTAMINATED AS IT PASSED THRU CONVECTIVE BAND WHICH HAS SINCE MOVD E...ALTHO RH PATTERN OF ETA SEEMS TO FIT FAIRLY WELL WITH OBSERVED STLT DATA. GRIDDED DATA POINTS TO THE BEST FORCING (IN THE FORM OF DPVA) AND MSTR OVER THE NRN PORTIONS OF THE FA BY 00Z THIS EVENING. THIS FITS WELL$ WITH CAPE GENERATED BY ETA. TSTMS/SHWR ACTIVITY OVR ENTIRE CWA COULD LAST WELL INTO EVNG HRS. LTL TIME TO LOOK AT TMW AS FIRST SVR HAIL ALARM JUST WENT OFF...SO PREPARING FOR A BUSY AFTN. MC
In the hours before
Special weather statement, Jul 19, 12:58 PM MDT, 3 hours 26 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1259 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON... AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT. THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM THIS STORM. AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS DEVELOP. MC
Special weather statement, Jul 19, 12:59 PM MDT, 3 hours 25 minutes before
COZ001>012-014-015-017>023-UTZ023>027-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1259 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS EXPECTED OVER EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON... AS SURFACE HEATING ACTS UPON AVAILABLE MOISTURE STRONG THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER EASTERN UTAH EARLY THIS AFTERNOON. THE NATIONAL WEATHER SERVICE RADAR IN GRAND JUNCTION INDICATED A STRONG THUNDERSTORM OVER THE EAST TAVAPUTS PLATEAU MOVING SLOWLY TOWARD THE COLORADO-UTAH BORDER ABOUT 40 MILES SOUTHWEST OF RANGELY AT 1250 PM MDT. THIS STORM WAS MOVING NORTHEAST AROUND 5-10 MPH. STRONG GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND DEADLY LIGHTING ARE LIKELY FROM THIS STORM. AS THE AFTERNOON PROGRESS MORE THUNDERSTORMS ARE LIKELY TO FORM OVER EASTERN UTAH AND WESTERN COLORADO. ALL PERSONS IN THE AREA ARE URGED TO KEEP AN EYE ON THE SKY AND BE PREPARED IF ADVERSE WEATHER CONDITIONS DEVELOP. MC
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:51 PM MDT | Flash Flood Warning | GJT | Grand | 44 min |
| Jul 19, 3:51 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 44 min |
| Jul 19, 4:24 PM MDT | Severe Thunderstorm Warning | GJT | Grand | 26 min |
Nearby
Flash Flood Warnings in Utah, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.